Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 16, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at Sep 11, 2023, 3:48 PM EDT for Berrien County, Michigan; LaPorte County, Indiana. It took effect at Sep 12, 2023, 8:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2023, 3:48 PM EDT (19:48 UTC)
- In effect from
- Sep 12, 2023, 8:00 AM EDT
- Expired
- Sep 13, 2023, 12:00 AM EDT
- In force
- 16 hr
- Issued by
- NWS Northern Indiana
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
540 WHUS43 KIWX 111948 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 348 PM EDT Mon Sep 11 2023 INZ103-MIZ177-277-120400- /O.NEW.KIWX.BH.S.0016.230912T1200Z-230913T0400Z/ Northern La Porte-Northern Berrien-Southern Berrien- 348 PM EDT Mon Sep 11 2023 /248 PM CDT Mon Sep 11 2023/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves building to 3 to 6 feet Tuesday afternoon. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From Tuesday morning through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
4 follow-up statements
847 WHUS43 KIWX 120153 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 953 PM EDT Mon Sep 11 2023 INZ103-MIZ177-277-121000- /O.CON.KIWX.BH.S.0016.230912T1200Z-230913T0400Z/ Northern La Porte-Northern Berrien-Southern Berrien- 953 PM EDT Mon Sep 11 2023 /853 PM CDT Mon Sep 11 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT /7 AM CDT/ TUESDAY THROUGH TUESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves building to 3 to 6 feet Tuesday afternoon. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From Tuesday morning through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
326 WHUS43 KIWX 120823 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 423 AM EDT Tue Sep 12 2023 INZ103-MIZ177-277-121630- /O.CON.KIWX.BH.S.0016.230912T1200Z-230913T0400Z/ Northern La Porte-Northern Berrien-Southern Berrien- 423 AM EDT Tue Sep 12 2023 /323 AM CDT Tue Sep 12 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT /7 AM CDT/ THIS MORNING THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves building to 3 to 6 feet this afternoon. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From this morning through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
533 WHUS43 KIWX 121501 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1101 AM EDT Tue Sep 12 2023 INZ103-MIZ177-277-122315- /O.CON.KIWX.BH.S.0016.000000T0000Z-230913T0400Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1101 AM EDT Tue Sep 12 2023 /1001 AM CDT Tue Sep 12 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. North winds around 15 mph. Waves 3 to 6 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
452 WHUS43 KIWX 121940 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 340 PM EDT Tue Sep 12 2023 INZ103-MIZ177-277-130345- /O.CON.KIWX.BH.S.0016.000000T0000Z-230913T0400Z/ Northern La Porte-Northern Berrien-Southern Berrien- 340 PM EDT Tue Sep 12 2023 /240 PM CDT Tue Sep 12 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 4 to 7 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Until midnight EDT /11 PM CDT/ tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Sep 11, 3:14 PM EDT, 34 minutes earlier.
Area forecast discussion, Sep 11, 3:14 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
314 PM EDT Mon Sep 11 2023
.SYNOPSIS...
Issued at 310 PM EDT Mon Sep 11 2023
Showers primarily along the Indiana and Michigan state line late
this afternoon will slowly encompass most of northern Indiana and
eventually northwest Ohio overnight. Cool on both Tuesday and
Wednesday, with some showers lingering Tuesday; less so on
Wednesday. Drier and seasonably warm thereafter.
&&
.SHORT TERM...(This Evening through Tuesday)
Issued at 310 PM EDT Mon Sep 11 2023
Positively-tiled trough aloft is digging into the Central Plains this
afternoon, while a leading cold front is responsible for rain
showers moving through part of our area. As suspected, thunder has
failed to pan out locally and has been removed from the forecast.
MUCAPE perhaps ticks up to 750 j/kg, but mid-level lapse rates
remain paltry near 5C/km. Curiously, the RAP does show a bullseye of
SCP near White County near 00z (8 PM EDT). This is perhaps due to a
period of increased shear (40 knots) as the base of the trough
nears. Big picture: change of thunder is extremely isolated and was
thus removed from the forecast. Likewise, in coordination with
neighbors I removed fog from the forecast tonight as well. Low
stratus looks to be the theme with perhaps pockets of heavy rain.
The 500-mb jet intensifies tonight and moisture transport from the
Gulf improves a touch (though still perhaps slightly ahead of this
system) as well resulting in widespread rain chances for most of the
forecast area overnight. A period of steady rain may persist beyond
daybreak, especially over northwest Ohio. Meanwhile, lake effect
showers will begin to impact northwest IN and southwest MI and
linger into at least early afternoon. Coverage of showers are more
questionable thereafter. For now, will hedge with a widespread 20%
POP.
Storm total rainfall through Tuesday is generally unchanged, through
perhaps a greater area of 0.50" rain total than advertised
yesterday. Much of the US 6 corridor and points north could see
0.50" to 0.60".
&&
.LONG TERM...(Tuesday Night through Monday)
Issued at 310 PM EDT Mon Sep 11 2023
One more vorticity maximum rotates through Tuesday night and
Wednesday which pattern recognition says would renew scattered
shower chances and clouds. Guidance has trended drier and sunnier,
so, will cautiously take the bait and offer a 10% POP with a mix of
clouds and sun. With large-scale troughing overhead and 850 mb
temperatures near 6C, it will be downright chilly Wednesday with
highs in the upper-60s (a normal high for early October).
Rain departs and temperatures warm Thursday through the end of the
week. The next upper-level low looks to drop in Saturday night or
Sunday, bringing a chance for rain and cooler temperatures once
again. This isn't a slam-dunk right now, with notable model spread
at this moment.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1258 PM EDT Mon Sep 11 2023
Focus on timing of deteriorating flight conditions across northern
Indiana for 18 UTC terminal forecast issuance. Shortwave with
deeper low level moisture notably lagged of cold front with slow
eastward progression of lowering ceilings in rain showers.
Eventual saturation of near surface boundary with continued
rainfall, nocturnal cooling and increasingly deep cold air
advection to bring ceilings down into IFR by this evening at KSBN
and later tonight at KFWA. Continued cyclonic flow in deeper cold
air advection lends some lake effect shower potential into
Tuesday morning at KSBN, and covered with VCSH for now.
Otherwise, expect slow liftout of ceilings at least to low end
MVFR towards end of forecast period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Tuesday morning through Tuesday
evening for INZ103.
MI...Beach Hazards Statement from Tuesday morning through Tuesday
evening for MIZ177-277.
OH...NONE.
LM...Small Craft Advisory from 8 AM Tuesday to midnight EDT Tuesday
night for LMZ043-046.
&&
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Murphy
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Sep 11, 4:55 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 455 AM EDT Mon Sep 11 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-120900- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 455 AM EDT Mon Sep 11 2023 /355 AM CDT Mon Sep 11 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-120900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 455 AM EDT Mon Sep 11 2023 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Conditions hazardous to small craft are likely Tuesday and possibly into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 3:45 PM EDT | Small Craft Advisory | IWX | 32 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Beach Hazards Statements in Indiana, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.